Increased uncontrolled heart rate and symbicort 400/12

Hi everyone,

I’ve been taking 400/12 Symbicort for two years on the recommendation of well known chest prof and one who I trust for severe atopic asthma symptom relief and overall asthma control. This combination drug has really helped me concerning daytime control of asthma symptoms. I still have a big problem during the early hours if not taking pred (I am atm – taking pred) but this is not my major concern.

What does worry me is that I've recently started to experience a noticeably increased heart rate at various times of the day for no apparent reason, i.e. can happen whether I’m driving to work and back, sitting in front of my computer, walking around or standing up in front of students. This symptom appears out of the blue for want of a better expression, lasting for anything between ten minutes and up to an hour.

I’m used to the ‘shakes’ at certain times, mostly during warm weather and lasting a short time, when taking this med, plus have a similar response to high doses of bricanyl and ventolin nebs when experiencing asthma exacerbations.

I’m not sure but have a gut feeling that the increased heart rate – which makes me feel extremely tired and sleepy - to the point where I have to sit down and rest, especially if my heart rate is increased for an hour - is related to the LABA part of this inhaler.

I’m relatively fit -can run - albeit slowly these days, have never smoked, normal blood pressure, not overweight, healthy diet – apart from daily G and G choccy supplement - and so on.

This increase in heart rate is totally different to the way I used to feel when running and training to deliberately increase heart rate for improved aerobic endurance. Never experienced the extreme tiredness or out of the blue increased heart rate. (I’m an experienced - 25 year - former marathon and ultra distance runner)

Obviously I will discuss this concern with chest doc, but won’t see him again for another four weeks.

Has anyone experienced this or similar symptoms? Better still, can anyone explain why I’m experiencing this symptom and whether or not it is something to worry about?



2 Replies

  • Hi Mia,

    Sorry to read that you've been having this unpleasant problem. I get episodes of fast heart rate both secondary to medication (nebs, mostly, although like you I find that LABAs produce worse side effects too) and out of the blue, thought in my case to be probably due to autonomic neuropathy, damage to the automatic part of the nervous system from my long ICU stay last year. I know it does feel very unpleasant when it happens, especially if it goes on for a while.

    I am concerned that you say that the attacks occur 'out of the blue' - I presume by that that they are not particularly associated with using large amounts of salbutamol or an increased dose of Symbicort. There are many different types of palpitations, some serious and some less so, and many different causes of them. It really is impossible to accurately assess and explain what is going on in your case from the description that you have given. It's impossible to rule out a dangerous arrhythmia without an examination and tests.

    I would strongly suggest that you go and see your GP as soon as possible about these episodes so that proper tests can be done. In the mean time, if you get an episode that lasts longer than a few minutes, makes you feel tired or dizzy, or is associated with chest pain, please seek medical attention as soon as you can. Apart from anything else, the mainstay of diagnosis will be to get an ECG tracing done while you are actually having the palpitations (as it could well be normal in between episodes) so if you can get yourself to your GPs or A&E during an episode, this will make diagnosis much easier.

    Hope this helps

    Em H

  • Thanks for replying so quickly Em H,

    I haven’t suddenly increased use of nebs –salb – or the 400/12 Symbicort, unless experiencing an exacerbation, which, touch wood, hasn’t happened recently thanks (grrrr) to increased dose of pred. Also last had an ECG test as part of overall asthma assessments two years ago and the ECG results were normal.

    I will talk to my GP soon though and as you say it would be useful if I could present myself during one of these episodes. Fortunately don’t get any pain just a disconcerting ‘pounding’ and increased heart rate but not a ‘racing’ one if that makes sense and at times when you would expect to be more relaxed and with a lowered heart rate e.g. when sitting down, reading and so on, as well as when more active hence the ‘out of the blue’ description.

    Hope your autonomic neuropathy and similar symptom is improving too.



You may also like...